Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 11, 2017, 3:52 PM EST. It took effect at Feb 12, 2017, 11:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 3:52 PM EST (20:52 UTC)
- In effect from
- Feb 12, 2017, 11:00 AM EST
- Expired
- Feb 12, 2017, 9:18 PM EST
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
309 WHUS73 KGRR 112052 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 PM EST SAT FEB 11 2017 LMZ844>849-120500- /O.UPG.KGRR.GL.A.0004.170212T1600Z-170213T0500Z/ /O.NEW.KGRR.GL.W.0006.170212T1600Z-170213T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 352 PM EST SAT FEB 11 2017 ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH NORTHEAST 10 TO 15 KNOTS TONIGHT. WEST NORTHWEST 10 TO 20 KNOTS EARLY SUNDAY INCREASING TO NORTHWEST GALES TO 40 KNOTS SUNDAY AFTERNOON. * WAVES...AROUND 1 FOOT TONIGHT...BUILDING TO 7 TO 11 FEET BY SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JK
5 follow-up statements
107 WHUS73 KGRR 120303 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1003 PM EST SAT FEB 11 2017 LMZ844>849-121115- /O.CON.KGRR.GL.W.0006.170212T1600Z-170213T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1003 PM EST SAT FEB 11 2017 ...GALE WARNING REMAINS IN EFFECT FROM 11 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT... * WINDS...NORTH NORTHEAST 10 TO 15 KNOTS TONIGHT. WEST NORTHWEST 10 TO 20 KNOTS EARLY SUNDAY INCREASING TO NORTHWEST GALES TO 40 KNOTS SUNDAY AFTERNOON. * WAVES...AROUND 1 FOOT TONIGHT...BUILDING TO 6 TO 10 FEET SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
441 WHUS73 KGRR 120836 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 336 AM EST SUN FEB 12 2017 LMZ844>849-121645- /O.CON.KGRR.GL.W.0006.170212T1600Z-170213T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 336 AM EST SUN FEB 12 2017 ...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EST TONIGHT... * WINDS...WEST 10 TO 20 KNOTS THIS MORNING INCREASING TO NORTHWEST GALES TO 40 KNOTS THIS AFTERNOON. WIND DIMINISHING TO 10 TO 20 KNOTS BY MID MORNING MONDAY. * WAVES...1 TO 3 FEET THIS MORNING...BUILDING TO 8 TO 12 FEET THIS AFTERNOON AND CONTINUING INTO THIS EVENING BEFORE SUBSIDING TO 3 TO 5 FEET MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
827 WHUS73 KGRR 121530 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 AM EST SUN FEB 12 2017 LMZ844>849-122330- /O.CON.KGRR.GL.W.0006.170212T1600Z-170213T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1030 AM EST SUN FEB 12 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WINDS...INCREASING TO NORTHWEST GALES TO 40 KNOTS THIS AFTERNOON. WIND DIMINISHING TONIGHT. * WAVES...BUILDING TO 8 TO 12 FEET THIS AFTERNOON AND CONTINUING INTO THIS EVENING BEFORE SUBSIDING. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
470 WHUS73 KGRR 122012 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 312 PM EST SUN FEB 12 2017 LMZ844>849-130415- /O.CON.KGRR.GL.W.0006.000000T0000Z-170213T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 312 PM EST SUN FEB 12 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WINDS...NORTHWEST GALES TO 40 KNOTS THROUGH THIS EVENING BEFORE DIMINISHING OVERNIGHT. * WAVES...BUILDING TO 8 TO 12 FEET THROUGH THIS EVENING BEFORE SUBSIDING. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
256 WHUS73 KGRR 130218 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 918 PM EST SUN FEB 12 2017 LMZ844>849-131030- /O.CAN.KGRR.GL.W.0006.000000T0000Z-170213T0500Z/ /O.NEW.KGRR.SC.Y.0012.170213T0218Z-170213T1500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 918 PM EST SUN FEB 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST MONDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST TO 30 KNOTS THROUGH THIS EVENING BEFORE DIMINISHING OVERNIGHT. * WAVES...7 TO 11 FEET THROUGH THIS EVENING BEFORE SUBSIDING. PRECAUTIONARY/PREPAREDNESS ACTIONS.. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 11, 3:30 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 11, 3:30 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EST Sat Feb 11 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine
.SYNOPSIS...
Issued at 330 PM EST Sat Feb 11 2017
Rain will develop toward midnight, and it will become steadier by
daybreak Sunday. However areas across Central Lower Michigan will
see rain, changing to snow overnight, some light snow accumulation
can be expected by morning. All areas will see the rain switch over
to snow on Sunday, but most of the accumulation will occur across
Central Lower, where as much as two inches can be expected by
nightfall Sunday. It will become windy Sunday afternoon which will
cause some blowing and drifting where the snow does accumulate. The
snow will diminish Sunday evening. Then a stretch of quieter
weather is expected for late Sunday night through Monday night.
Another chance of rain and snow will move in by Tuesday and last
into Wednesday.
Temperatures will be fairly steady much of the week, with daytime
highs 35 to 40, but we should see a warming trend starting early
next weekend.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 330 PM EST Sat Feb 11 2017
We continue to see dry low levels late this afternoon, but this will
change as isentropic lift increases through the night as a surface
low pressure tracks from MO to OH. Expect most areas will stay dry
until about 03Z, with pcpn increasing thereafter. There should be
fairly good pcpn coverage by 12Z Sunday. Areas across Central Lower
will be cooling toward the freezing mark and the rain there will
gradually turn to snow from roughly LDM to MOP northward. Accums by
morning will be light however, generally under a half inch by 12Z
Sun.
As the low passes to our SE, cooler air will gradually filter in
across the CWA on Sunday, changing rain over to snow from north to
south. Expecting the bulk of the accums to remain north of I-96. Up
to two inches total snowfall should occur over the high ground of
Lake and Osceolat Counties, and tapering off south of there. As the
low pressure intensifies to our east, concern for increasing winds
into the afternoon and evening, where gusts to 30 knots should be
common across the CWA. Not sure how much blowing and drifting we'll
see across Central Lower since it will be a wet snow, but will add
blowing snow to the forecast up there. Winds drop off through the
late evening.
Backed off a bit on the lake effect behind this system as the delta
T's are rather marginal. We briefly get cold enough Sunday evening,
but then begin to warm aloft again just after midnight Sunday night.
So will only carry 30 POPs for a few snow showers Sunday evening.
High pressure over OH Valley ridges into the Great Lakes by Monday
and Monday night producing a period of quiet weather.
.LONG TERM...(Tuesday through Saturday)
Issued at 330 PM EST Sat Feb 11 2017
We are still generally expecting a fairly quiet period for the long
term. There will be a bit of cooler and unsettled weather for mid-
week, but this should not be bad by February standards. Confidence
is growing in a drier and much above average pattern next weekend.
Much of the area should start out dry for most of Tue to begin the
long term. This will change on Tue night as a strong short wave and
cold front moves through. A mix of rain and snow will accompany this
front. A quick transition to lake effect can then be expected by Wed
as the upper low drives through the area.
The lake effect looks to affect mostly the lakeshore counties as the
wind will be mainly Nrly. There will likely be some accumulations,
but it looks to be limited in duration. Details can be ironed out as
the exact lake effect setup can be fine tuned. The lake effect is
expected to taper off later Thu as the sfc ridge moves overhead.
The remainder of the period will feature drier conditions with
progressively warmer conditions. We will see a amplified ridge build
in for Friday and Sat, and beyond. A solid srly low level flow will
establish itself over the area. This will bring H850 temps as warm
as +10c into the area. We are featuring highs well into the 40s with
this being a week away. We would not be surprised to see temps well
into the 50s and warmer next weekend if this pattern indeed comes to
fruition.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 108 PM EST Sat Feb 11 2017
Light and variable winds with VFR ceilings and virga this
afternoon. MVFR to IFR cloud layers are expected to develop tonight
accompanied with light rain. Winds will be light from the
northeast overnight, shifting northwest by late Sunday morning and
becoming gusty as a cold front passes through. Light rain will
gradually change to snow around midday Sunday.
&&
.MARINE...
Issued at 330 PM EST Sat Feb 11 2017
Will upgrade the Gale Watch to a Gale Warning for Sunday afternoon
and evening. Low pressure intensifies to our east, producing a
tightening pressure gradient across the lake. The highest winds
should occur between 18Z Sun and 06Z Mon.
&&
.HYDROLOGY...
Issued at 330 PM EST Sat Feb 11 2017
River levels continue above normal and minor flooding continues on
the Looking Glass River near Eagle, the Maple River at Maple Rapids,
and the Grand River at Ionia. Little precipitation is expected
through the week, so levels should fall.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 11 AM Sunday to midnight EST Sunday night for
LMZ844>849.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...NJJ
AVIATION...CAS
HYDROLOGY...63
MARINE...JKHazardous weather outlook, Feb 11, 3:51 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 351 AM EST Sat Feb 11 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 351 AM EST Sat Feb 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Light snow is expected north of Route 10 overnight, the precipitation will be a mix of rain, sleet and snow between Interstate 96 and Route 10. Accumulations will be less than an inch. .DAYS TWO THROUGH SEVEN...Sunday through Friday The precipitation will change to all snow across the area by mid afternoon. The snow will come to an end Sunday night. Accumulations will be light, mostly 1 to 3 inches. A cold front on Tuesday will bring snow showers by evening and those snow showers will last into early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-120900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 351 AM EST Sat Feb 11 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will likely become dangerous to small craft by Sunday afternoon as gale force winds are likely until around midnight Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:57 AM EST | Gale Watch | GRR | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.